[Skip to Content]
[Skip to Content Landing]
Article
October 13, 1956

HEMOLYTIC ANEMIA IN PATIENT RECEIVING NITROFURANTOIN (FURADANTIN)

Author Affiliations

Chicago

From the Medical Service, West Side Veterans Administration Hospital, and Department of Medicine, University of Illinois College of Medicine.

JAMA. 1956;162(7):637-639. doi:10.1001/jama.1956.72970240001008
Abstract

Nitrofurantoin (Furadantin), N-(5-nitro-2-furfurylidene)-1-aminohydantoin, a drug related to the antimicrobial nitrofurans, has been employed in the past few years in the treatment of acute and chronic urinary infections. Side-effects include nausea, occasionally accompanied by vomiting, diarrhea, pyrosis, headaches, and urticara. No ill-effects on the liver or kidney have been reported. There is one reported instance of leukopenia after the use of nitrofurantoin.1 There has been no other report of hematological abnormality during its use. The case reported below is thought to represent the development of hemolytic anemia with the use of this drug.

Report of a Case  A 28-year-old Negro man was admitted to the hospital on Sept. 2, 1955, with the complaint of a swollen, tender penis for approximately two weeks. At the onset of this swelling he had received two injections of penicillin, but had used no other drugs prior to admission to the hospital. A history of

First Page Preview View Large
First page PDF preview
First page PDF preview
×